Iowa, 2025Tornadoes and Damaging Winds in Iowa, July 28 to 29, 2025
July 28 to 29, 2025 · NWS DMX · 22 events in 11 counties and zones
A derecho moved across northern Iowa, resulting in a swath of wind damage with gusts of 60 to 80 mph reported, along with two tornadoes that occurred along the leading edge of the line of storms. The line of storms developed with an embedded shortwave that rode over a larger upper level ridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $230,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A derecho moved across northern Iowa, resulting in a swath of wind damage with gusts of 60 to 80 mph reported, along with two tornadoes that occurred along the leading edge of the line of storms. The line of storms developed with an embedded shortwave that rode over a larger upper level ridge. That ridge allowed for hot and humid conditions across the area with temperatures in the upper 80s to low 90s and dewpoints in the 70s, resulting in heat indicies well over 100. This made for a deeply unstable airmass with over 5000 J/kg of MLCAPE and the line of storms rode the CAPE gradient across northern Iowa overnight. With 30-35 kts of 0-6 km shear, convection was able to maintain strength, and 0-3 km shear near 25 kts orthognal to the line was able to provide just enough of a tornadic set up. The line of storms reach western portions of the area by around 11 pm local time and finally exited east just after 2 am local time. Widespread tree damage and power outages were reported with this line of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 28, 5:42 PM CST, 4 hours 10 minutes earlier. Its key messages:
- Strong to intense storms with damaging wind gusts racing east- southeastward reaching north central Iowa after 8 or 9pm this evening and exiting before sunrise Tuesday. Confidence highest in damaging wind gusts and highest wind gusts around to 75 mph or a bit higher north of Highway 20 with potential for severe winds of around 60 mph perhaps as far south as portions of Highway 34 over eastern Iowa.
- Dangerous combination of heat and humidity over Iowa this afternoon and again over southern Iowa Tuesday.
- Numerous storm chances Tuesday evening through Wednesday. Locally heavy rainfall of 3 to 5 inches leading to the potential of flash flooding and renewed river rises exists. Damaging wind gusts and large hail are the main severe hazards.
- Turning cooler, less humid with no widespread rain and storm chances late this week.
Area forecast discussion, Jul 28, 5:42 PM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 PM CDT Mon Jul 28 2025
...Updated for the 00z Aviation Discussion...
.KEY MESSAGES...
- Strong to intense storms with damaging wind gusts racing east-
southeastward reaching north central Iowa after 8 or 9pm this
evening and exiting before sunrise Tuesday. Confidence highest
in damaging wind gusts and highest wind gusts around to 75 mph
or a bit higher north of Highway 20 with potential for severe
winds of around 60 mph perhaps as far south as portions of
Highway 34 over eastern Iowa.
- Dangerous combination of heat and humidity over Iowa this
afternoon and again over southern Iowa Tuesday.
- Numerous storm chances Tuesday evening through Wednesday.
Locally heavy rainfall of 3 to 5 inches leading to the
potential of flash flooding and renewed river rises exists.
Damaging wind gusts and large hail are the main severe hazards.
- Turning cooler, less humid with no widespread rain and storm
chances late this week.
&&
.DISCUSSION...
Issued at 328 PM CDT Mon Jul 28 2025
Main concern this forecast cycle is the round of storms that is
forecast to move across South Dakota, southern Minnesota, and into
portions of Iowa later this evening into the pre-dawn hours of
Tuesday. Damaging wind gusts potentially of 75 mph or a bit higher
are the main concern with this setup being detailed shortly below.
Morning visible satellite imagery showed the overnight storms
and their associated outflow well south of the state, though a few
storms did pop several times between Creston, Atlantic and Carroll
this morning and early this afternoon. It is just a testament to
the juicy airmass given the 700mb temperatures, which KOAX RAOB
measured 13.4C at 18z. Overall, temperatures have made a full
recovery into the 80s to near 90 degrees and reliable dewpoints
are back into the 70s, which is a tad lower than expected
yesterday. While heat index values may end up being 5 or so
degree lower, messaging of headlines and taking heat safety
precautions will remain unchanged.
Looking at the synoptic pattern late this afternoon into tonight,
there remains the upper level ridge, which is now centered over
the lower Mississippi River Valley. Convection is ongoing over
North Dakota and is associated with a shortwave trough topping
the ridge. The storms that are expected to make it into Iowa
this evening may be attempting to develop over western/central
South Dakota this afternoon. However, greater development is
forecast late this afternoon with storm clusters merging into a
propagating mesoscale convective system (MCS). Convective
allowing models (CAMs) show a variety of solutions ranging from
the MCS staying largely north of the state (low to no Iowa
impact) to the MCS moving across northern and sink southeastward
across the state (higher impact to Iowa). There is high
confidence that storms will move into the region and seems at
least over northern Iowa and our service area sometime after 8
or 9pm this evening. These storms will be moving quickly as well
as they navigate the top of the warm 700mb temperatures, which
makes it uncertain how far south the storms will make it over
Iowa. The main hazard will be damaging wind gust that will be
over 60 mph and perhaps at or a bit above 75 mph. The highest
wind gusts are forecast over norther Iowa, roughly north of
Highway 20. In addition, 0-3km wind shear values will have
sufficient magnitude for mesovortex generation/embedded
circulations with the bowing segments. This potential of leading
line tornadoes is highest for segments that move more east vs
southeast or south, which would result in the system becoming
out of balance. The storms will be trucking and should be
exiting our forecast area by 3 or 4am. Finally, as SPC
highlighted in a discussion earlier today, "One or more
corridors of widespread/significant wind damage are expected,
possibly achieving derecho criteria". Of course, there is a
range of magnitude of derechos ranging from the criteria based
wind gusts of 75 mph up to what many Iowans remember from the
August 2020 or Siouxland derechos of spring 2022. At this time,
this does not look to be the upper tier, August 2020 type
derecho. The potential that this may meet the criteria and
definition of a derecho may extend into at least northern Iowa,
but recall that whether or not an event is determined to meet
the criteria of a derecho is determined after the event in
discussions with the Storm Prediction Center.
Much of the daytime Tuesday will be rain and storm free in the wake
of the nocturnal MCS. A surface boundary will be dropping slowly
through the state. Over southern Iowa, another day of very warm and
humid conditions will lead to a heat advisory for those areas
centered around the afternoon hours. As we move into the
evening, the next shortwave trough will be approaching from
Nebraska. This feature in conjunction with a weakening low
level jet (LLJ) and pulses of low level thermal lift will help
to initiate storms. This looks to be at the earliest late
afternoon, but more likely sometime in the evening. Further,
another MCS may approach from Nebraska sometime late in the
evening if not after midnight. There will be plenty of
instability and marginal amounts of deep layer shear such that
large hail, at least initially in the afternoon or evening,
along with damaging wind gusts throughout the evening into the
night will be the main severe hazards. Storms will continue
into Wednesday with severe weather also possible south of the
boundary somewhere over southern Iowa. Damaging wind gusts and
hail on Wednesday would be the main concern once again.
In addition to the severe weather, flash flooding is also a concern
Tuesday night into Wednesday. Low level specific humidity through
Tuesday night is forecast to be at the 99th percentile with
precipitable water values topping 2 inches along this boundary. Deep
warm cloud depths with slow storm motions should lead to storms
repeating over the same area. Though as mentioned yesterday, the
weaker LLJ may allow the surface boundary to continue to sink
southward and thus storms may not repeat over the same areas.
Rainfall has ticked upwards with totals of 3 to 5 inches by later
Wednesday in the global models and available CAMs. This
rainfall will be falling over soils that NASA SPoRT show at the
70th percentile or higher from around Highway 20 southward, east
of Highway 71, and into southeast Iowa in the 0-10cm and
10-40cm layers. This could set the stage for rapid onset
flooding/flash flooding, particularly in urban areas or those
that have had recent rainfall, which was just mentioned by more
saturated soils. The National Water Model (NWM) rapid onset
flooding forced by the GFS, which lays out the heavy rainfall
west to east across Iowa, shows high probabilities over many
portions of north central and central Iowa. Further, this
rainfall would certainly slow the recession at the very least
with renewed river rises quite possible. QPF ensemble
hydrographs show that with best estimate rainfall, a few river
points in the Iowa and Cedar basins could reach minor or even
moderate flood stage by late in the week or the weekend.
Examining the NWM high flow magnitude forecast forced by the
GFS shows annual exceedance probabilities (AEPs) with a low
probability of a high impact event on parts of the Raccoon, the
upper Des Moines, Iowa, and Cedar basins. Of course, this can
easily change depending on where the rain falls and the
magnitude and duration of said rainfall.
The boundary finally is pushed south of the state Thursday ushering
in cooler, less humid air along with no widespread rain or storm
chances through at least Saturday.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 626 PM CDT Mon Jul 28 2025
Storms continue to be the main concern for aviation this
evening, with only minor changes to the general line of
thinking from the 18z issuance. Small timing adjustments have
been made for those sites potentially impacted by storms (KFOD,
KMCW, KALO, and KDSM), although exact timing will rely on how
ongoing storms over Nebraska and South Dakota evolve through
the next few hours. Have also added increased wind gusts to the
PROB30 groups at KFOD and KMCW, which appear to be the most
likely sites to see increased winds at these sites. Both of
these forecasts include gusts of 43kts but gusts as high as 50
to 60 kts are certainly possible with storms this evening. That
said, the eastern and southeastern extent of storms and
associated impacts remains in question, so maintained the PROB30
groups at KALO and KDSM where confidence is lower.
After storms pass through overnight, MVFR ceilings look to move
in for a brief period tomorrow morning, mainly in northern Iowa.
Don't anticipate this will be long-lived, but did include BKN
MVFR ceilings at KFOD and KMCW where confidence is highest.
Additional showers and storms are expected tomorrow evening
across central Iowa, mainly at the end of this TAF period and
beyond.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ004>007-016-
017-025>028-037>039-050.
Extreme Heat Warning until 8 PM CDT this evening for IAZ015-
023-024-033>036-044>049-057>062-070>075-081>086-092>097.
Heat Advisory from noon to 8 PM CDT Tuesday for IAZ070>075-
081>086-092>097.
&&
DISCUSSION...Ansorge
AVIATION...Dodson
Hazardous weather outlook, Jul 28, 9:11 PM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1011 PM CDT Mon Jul 28 2025
IAZ004>007-015>017-023>028-033>039-044>050-057>062-300315-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-
1011 PM CDT Mon Jul 28 2025
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
There is a Moderate Risk (Level 4 of 5) of severe weather over
much of the area. The primary threat is damaging wind gusts with
these storms. Heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional thunderstorms are forecast from late Tuesday afternoon
through Wednesday night. The severe thunderstorm and flash
flood threat for later Tuesday and Wednesday will be evaluated in
the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
IAZ070>075-081>086-092>097-300315-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
1011 PM CDT Mon Jul 28 2025
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Tonight
Tonight there is a low risk for severe thunderstorms central and
south-central Iowa. The primary threat is damaging wind gusts with
these storms. Heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A Heat Advisory is effect on Tuesday afternoon into Tuesday
evening. Additional thunderstorms are forecast from late Tuesday
afternoon through Wednesday night. The severe thunderstorm and
flash flood threat for later Tuesday and Wednesday will be
evaluated in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
Thunderstorm Wind, Palo Alto
- When
- July 28, 9:52 PM CST
- Where
- Palo Alto County, 2.31 mi NNE of Ruthven
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 43.160, -94.900
Personal weather station gust to 62 mph. Widespread tree damage and minor sheet metal damage through the town of Ruthven just south of this station.
Thunderstorm Wind, Pocahontas
- When
- July 28, 10:00 PM CST
- Where
- Pocahontas County, 4.18 mi S of Ware
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.740, -94.780
Personal weather station gust to 63 mph.
Thunderstorm Wind, Calhoun
- When
- July 28, 10:13 PM CST
- Where
- Calhoun County, 2.47 mi SE of Sherwood
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.350, -94.680
Personal weather station gust to 62 mph.
Thunderstorm Wind, Palo Alto
- When
- July 28, 10:14 PM CST
- Where
- Palo Alto County, 1.01 mi E of Fairville
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.150, -94.460
Personal weather station gust to 72 mph.
Thunderstorm Wind, Kossuth
- When
- July 28, 10:19 PM CST
- Where
- Kossuth County, 0.86 mi SW of Algona Muni Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.060, -94.280
Report of 80 mph wind gust.
Thunderstorm Wind, Kossuth
- When
- July 28, 10:28 PM CST
- Where
- Kossuth County, 1.47 mi NNW of Algona
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.090, -94.240
Personal weather station gust to 64 mph.
Thunderstorm Wind, Kossuth
- When
- July 28, 10:29 PM CST
- Where
- Kossuth County, 0.69 mi N of Algona Muni Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.080, -94.270
A 75 mph wind gust reported by Algona Police.
Thunderstorm Wind, Webster
- When
- July 28, 10:33 PM CST
- Where
- Webster County, 0.69 mi N of Ft Dodge
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 42.510, -94.180
Trees and powerlines down around Fort Dodge. Delayed report relayed by broadcast media. Time estimated by radar.
Thunderstorm Wind, Hancock
- When
- July 28, 10:48 PM CST
- Where
- Hancock County, 3.79 mi WSW of Hayfield
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.160, -93.790
Personal weather station gust to 58 mph.
Tornado, Hancock
- When
- July 28, 10:50 PM CST to 10:52 PM CST
- Where
- Hancock County, 2.8 mi SW of Crystal Lake to 2.26 mi SSW of Crystal Lake
- Rating
- EFU
- Path length
- 1.21 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.190, -93.837
Satellite imagery revealed a track in agricultural fields. No damage indicators were impacted, resulting in the EF unknown rating.
Thunderstorm Wind, Hancock
- When
- July 28, 11:00 PM CST
- Where
- Hancock County, 1.01 mi E of Garner
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.100, -93.600
Emergency manager relayed trees down in Garner, some roads blocked.
Thunderstorm Wind, Cerro Gordo
- When
- July 28, 11:05 PM CST
- Where
- Cerro Gordo County, 1.01 mi E of Ventura
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.130, -93.460
Emergency manager reported trees down in city of Ventura and power out for part of Clear Lake.
Thunderstorm Wind, Hancock
- When
- July 28, 11:05 PM CST
- Where
- Hancock County, 5.31 mi ESE of Miller
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.140, -93.510
Personal Weather Station gust to 64 mph.
Thunderstorm Wind, Cerro Gordo
- When
- July 28, 11:05 PM CST
- Where
- Cerro Gordo County, Ventura
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 43.130, -93.480
Large grain bins destroyed in Ventura. Delayed report, time estimated from radar. Relayed via social media.
Tornado, Cerro Gordo
- When
- July 28, 11:10 PM CST to 11:14 PM CST
- Where
- Cerro Gordo County, 2.93 mi SE of Clear Lake to 2.67 mi NW of Burchinal
- Rating
- EF0
- Path length
- 1.64 mi
- Path width
- 15 yd
- Reported by
- Broadcast Media
- Coordinates
- 43.098, -93.342
Broadcast media shared drone imagery of a track developing just east of the I-35 and Highway 18 interchange. The tornado primarily tracked through cropland, but did result in tree damage early in the track for an EF0 rating.
Thunderstorm Wind, Butler
- When
- July 28, 11:49 PM CST
- Where
- Butler County, 2.05 mi SE of Wilmar
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.800, -92.790
Personal Weather Station gust to 59 mph.
Thunderstorm Wind, Butler
- When
- July 28, 11:49 PM CST
- Where
- Butler County, 0.69 mi S of Allison Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.760, -92.800
Several tree branches down blocking roads in town. Time estimated by radar.
Thunderstorm Wind, Bremer
- When
- July 29, 12:10 AM CST
- Where
- Bremer County, 0.86 mi SE of Janesville
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.640, -92.460
Personal weather station gust to 80 mph.
Thunderstorm Wind, Black Hawk
- When
- July 29, 12:19 AM CST
- Where
- Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.560, -92.400
Gust to 78 mph at Waterloo ASOS.
Thunderstorm Wind, Black Hawk
- When
- July 29, 12:20 AM CST
- Where
- Black Hawk County, 0.69 mi S of Waterloo
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 42.490, -92.350
Several reports across Waterloo of trees on utility lines and transformers. Power is out in various locations around Waterloo. Time estimated by radar and ASOS recorded gust.
Thunderstorm Wind, Bremer
- When
- July 29, 12:26 AM CST
- Where
- Bremer County, 2.81 mi S of Buck Creek
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.710, -92.160
Personal weather station gust to 58.
Thunderstorm Wind, Poweshiek
- When
- July 29, 1:13 AM CST
- Where
- Poweshiek County, 2.18 mi ENE of Searsboro
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.590, -92.660
Personal weather station gust to 63 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Dakota, July 28, 2025EF2 · 44 events
- Heat in Texas, July 28 to 31, 20254 injured · 30 events
- Wildfire in Oklahoma, July 28 to 31, 2025$160,000 · 1 event
- Tornadoes and Damaging Winds in Iowa, July 28, 2025EF1 · 32 events
- Damaging Winds in Wisconsin, July 28, 2025$62,000 · 63 kt wind · 12 events
- Hail and Damaging Winds in Minnesota, July 28, 20251.25 in hail · 50 events
- Damaging Winds in Indiana, July 28, 2025$85,000 · 91 kt wind · 3 events
- Damaging Winds in Kentucky, July 28, 2025$80,000 · 74 kt wind · 2 events
- Damaging Wind in Indiana, July 28, 2025$50,000 · 54 kt wind · 1 event
- Damaging Winds in Minnesota, July 28, 2025$20,000 · 66 kt wind · 15 events
- Excessive Heat and Heat in Alabama, July 28 to 31, 202528 events
- Damaging Winds in North Dakota, July 28, 2025$21,000 · 70 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290277, 1290278, 1290279, 1290280, 1290281, 1290282, 1290283, 1290284, 1290285, 1290275, 1290286, 1290287, 1290288, 1290289, 1290276, 1290291, 1290292, 1290293, 1290296, 1290295, 1290297, 1290298.